[Skip to Content]
[Skip to Content Landing]
Article
May 4, 1957

GIN AND TONIC-A CAUSE OF DERMATITIS

JAMA. 1957;164(1):91-92. doi:10.1001/jama.1957.02980010093023

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  In recent years gin and tonic (quinine water) has become an exceedingly popular drink. To the old adage, "New drugs, new eruptions," we must now add a corollary: "New drinks, new eruptions." Many people do not tolerate quinine. Sensitivity to quinine may produce many reactions involving various tissues. For example, the eighth nerve reacts with tinnitus, deafness, and vertigo. Involvement of the optic nerve results in visual impairment with photophobia and diplopia. Headaches and fever are frequent manifestations of quinine idiosyncrasy. Dyspnea has been reported. The gastrointestinal tract can be involved, with resulting abdominal distress, nausea, vomiting, and diarrhea. By far the commonest tissue to react to this drug is the skin. The types of eruptions are many and varied. The mildest of these is a transient scarlatiniform of erythema. In addition to this, papular, vesicular, and even bullous eruptions have been described. The latter type of

First Page Preview View Large
First page PDF preview
First page PDF preview
×